High doses of vitamin D can lead to kidney failure

Doctors are warning patients to be cautious about the amount of vitamin D supplements they take after a man developed kidney damage due to excess dosages. “Vitamin D toxicity had been previously reported in the medical literature but has been exceedingly rare,” he said. “The main surprising element was that this patient was taking as much vitamin D as possible to strengthen the bones but was not aware that there was a risk of toxicity with extremely large doses.

“Kidney failure is not reversible. In this case, this patient is now left with 30 to 35 percent kidney function. Previously before this vitamin D exposure, his function was greater than 70 percent.“Patients with progressive kidney failure and usually with less than 10 to 15 percent function usually need dialysis to clear toxins from the body. This patient has an extremely high risk of needing dialysis at some point in his life. His kidney failure resulted from the high calcium levels in the blood, with calcium depositing in various parts of the kidney causing damage,”researcher said. Below are the some main side effects of too much vitamin D.

High doses of vitamin D can lead to kidney failure

1. Elevated blood calcium levels

Vitamin D helps your body absorb calcium from the food you eat. In fact, this is one of its most important roles. However, if vitamin D intake is excessive, blood calcium may reach levels that can cause unpleasant and potentially dangerous symptoms. Symptoms of hypercalcemia, or high blood calcium levels, include:

  • digestive distress, such as vomiting, nausea, and stomach pain
  • fatigue, dizziness, and confusion
  • excessive thirst
  • frequent urination

The normal range of blood calcium is 8.5–10.2 mg/dl (2.1–2.5 mmol/l).

2. Nausea, vomiting, and poor appetite

Many side effects of too much vitamin D are related to excessive calcium in the blood. These include nausea, vomiting, and poor appetite. However, these symptoms don’t occur in everyone with elevated calcium levels. One study followed 10 people who had developed excessive calcium levels after they had taken high-dose vitamin D to correct deficiency. Four of them experienced nausea and vomiting, and three of them had a loss of appetite.

Similar responses to vitamin D megadoses have been reported in other studies. One woman experienced nausea and weight loss after taking a supplement that was found to contain 78 times more vitamin D than stated on the label.

ALSO READ: Onion, garlic can cut breast cancer risk

3. Kidney failure

Excessive vitamin D intake frequently results in kidney injury. In one case study, a man was hospitalized for kidney failure, elevated blood calcium levels, and other symptoms that occurred after he received vitamin D injections prescribed by his doctor. Indeed, most studies have reported moderate-to-severe kidney injury in people who develop vitamin D toxicity.

In one study in 62 people who received excessively high-dose vitamin D injections, each person experienced kidney failure — whether they had healthy kidneys or existing kidney disease. Kidney failure is treated with oral or intravenous hydration and medication.

LEAVE A REPLY